Michigan, 2012Winter Storm in Michigan, January 12 to 14, 2012
January 12 to 14, 2012 · NWS GRR · 9 events in 9 counties and zones
An area of low pressure moved across the Great Lakes region on January 12, bringing both rain and snow to lower Michigan. Wet snow began accumulating on the northwest portion of the system.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the Great Lakes region on January 12, bringing both rain and snow to lower Michigan. Wet snow began accumulating on the northwest portion of the system. Several hours of light to moderate snow lead to difficult driving conditions for the night of the 12th and much of the day on the 13th. Lakeshore areas received an additional boost of snowfall in lake effect form after the system passed by, giving NW flow snow belt areas several more inches.
Impacts surrounding this storm included slide offs and accidents as well as school closures on Friday the 13th. Storm total snowfall for Jan. 12-14 was commonly in the 6 to 10 inch range along the lakeshore and extending inland into Kalamazoo County. A few locations received 10 to 14 inches mainly along and west of a line from Grand Haven to Kalamazoo. Inland areas were generally 3 to 6 inches, with some locally higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 12, 6:45 AM EST, 15 minutes earlier.
Area forecast discussion, Jan 12, 6:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 AM EST THU JAN 12 2012
LATEST UPDATE...AVIATION...
.SYNOPSIS...(404 AM EST THU JAN 12 2012)
A MIXTURE OF LIGHT RAIN AND SNOW WILL DEVELOP ACROSS THE AREA
THROUGH EARLY THIS AFTERNOON AS A COUPLE OF SYSTEMS CONVERGE ON THE
AREA. THE MIXTURE OF RAIN AND SNOW WILL CHANGE OVER TO ALL SNOW BY
MID EVENING. THE ENTIRE AREA WILL SEE ACCUMULATING SNOW FALL THEN
THROUGH THE DAY ON FRIDAY. THE HEAVIEST SNOW WILL FALL WEST OF A
LINE FROM HOLLAND TO KALAMAZOO...AND WEST OF A LINE FROM WHITEHALL
TO BALDWIN. GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING SNOW INTO
THE DAY ON FRIDAY. THE SNOW WILL LET UP BY FRIDAY NIGHT WITH SOME
LAKE EFFECT REMAINING POSSIBLE ACROSS THE AREA.
ANOTHER SYSTEM WILL APPROACH THE AREA ON MONDAY AND AFFECT THE AREA
THROUGH TUESDAY. PRECIPITATION COULD START OUT AS RAIN OR SNOW...AND
THEN CHANGE OVER TO ALL SNOW AS COLDER AIR MOVES IN ONCE AGAIN.
&&
.SHORT TERM...(404 AM EST THU JAN 12 2012)
(TODAY THROUGH SATURDAY)
MAIN FOCUS OF THIS FORECAST IS MAKING WARNING/ADVISORY DECISIONS
WITH THE INCOMING SYSTEM TODAY THROUGH FRIDAY AND THEN LAKE EFFECT
POTENTIAL AFTER THAT. WE HAVE UPGRADED THE LAKESHORE COUNTIES ALONG
WITH KALAMAZOO AND LAKE COUNTIES INTO A WINTER STORM WARNING. THE
REMAINDER OF THE COUNTIES HAVE BEEN PLACED IN A WINTER WEATHER
ADVISORY.
NO MAJOR CHANGES ARE EVIDENT OVER THE PAST 24 HOURS IN THE MODELS
WITH REGARD TO THE UNFOLDING SYSTEM ACROSS THE REGION. THE SRN
STREAM SYSTEM HAS LIFTED NE...AND HAS BROUGHT SOME LIGHT RAIN TO THE
E/SE PORTION OF THE CWFA OVERNIGHT ON ITS NW FLANK. LIGHT RADAR
RETURNS ACROSS THE LAKE OVER IN WISCONSIN ARE EVIDENCE OF THE NRN
STREAM SYSTEM AND ARCTIC AIR THAT IS POISED TO MOVE IN LATER TODAY.
WITH EXCEPTION OF THE BELOW FREEZING TEMPS UP NORTH THIS MORNING
WHERE CLOUDS ARE THIN OR NON-EXISTENT...THE ATMOSPHERE IS
SUFFICIENTLY WARM ENOUGH THAT ANY PCPN WOULD BE IN THE FORM OF RAIN.
THIS CHANGES BEGINNING AROUND 12Z AS THE NRN AND SRN STREAMS BEGIN
TO PHASE AND THE COLDER AIR TO THE WEST BECOMES INGESTED BY THE
STRENGTHENING SFC LOW TO OUR EAST. PCPN WILL GRADUALLY DEVELOP
OVERHEAD FIRST AS LARGE SCALE FORCING AHEAD OF THE HEIGHT
FALLS...AND THEN ALSO AS WE GET STRENGTHENING FGEN IN THE LOWER
LEVELS WITH THE MEETING OF THE AIR MASSES...AND IN THE MID LEVELS AS
THE TROWAL/DEFORMATION DEVELOPS.
PCPN WILL CHANGE OVER TO SNOW BY AFTERNOON ACROSS THE NW
COUNTIES...AND THEN PCPN WILL CHANGE OVER TO SNOW FROM WEST TO EAST
THROUGH ABOUT 00Z TONIGHT. WE STILL BELIEVE THAT SOME OF THE INITIAL
SNOW WILL NOT ACCUMULATE WITH SFC TEMPS IN THE MID AND UPPER 30S.
SNOW SHOULD START TO ACCUMULATE LATE THIS AFTERNOON ACROSS THE
WEST...AND THEN BY MID EVENING ACROSS THE ENTIRE CWFA.
LOOKING AT THE OMEGA AND FGEN FIELDS...WE ARE LOOKING AT AVERAGE
FORCING FOR THIS SYSTEM. MOST OF THE FORCING IS JUST ABOVE THE
DGZ...SO WE SHOULD NOT SEE WIDESPREAD HEAVY SNOW RATES WITH ONLY THE
SYNOPTIC COMPONENT. THE BEST FGEN WILL HOLD OVER THE WRN PORTION OF
THE CWFA UNTIL THE SYSTEM CAN FINALLY MAKE MORE PROGRESS TO THE NE
AS THE UPPER SYSTEM LIFTS OUT. THIS FACTOR...COMBINED WITH AN
EARLIER CHANGE OVER TO SNOW...AND LAKE ENHANCEMENT BEGINNING THIS
EVENING WILL SUPPORT THE HIGHEST SNOW TOTALS IN THE WARNING AREA.
STRONGER WINDS NEAR THE LAKESHORE WILL ALSO PRODUCE MORE BLOWING AND
DRIFTING SNOW THAT WILL BE A BIGGER IMPACT TO THE AREA. THE BULLSEYE
OF SNOW TOTALS WILL LIKELY BE ALLEGAN AND VAN BUREN COUNTIES...INTO
WRN KALAMAZOO WITH A NW MEAN LOW LEVEL FLOW BECOMING ESTABLISHED
TONIGHT AND INTO FRI NIGHT. LITTLE AND BIG SABLE POINTS WILL LIKELY
NOT BE FAR BEHIND WITH A NNW FLOW UP THAT WAY. WE HAVE THE WARNING
GOING THROUGH 00Z SAT...HOWEVER IT MAY NEED TO BE EXTENDED FOR SOME
LOCATIONS EVENTUALLY FOR FRI NIGHT.
MOVING TOWARD THE EAST...A LATER CHANGE OVER...LESS LAKE
INFLUENCE...AND LESS TIME UNDER THE TROWAL/DEFORMATION BAND WILL
ALLOW AMOUNTS TO TAPER OFF. THE FAR ERN SECTION OF THE CWFA SHOULD
SEE 2 TO 4 INCHES...WITH HIGHER AMOUNTS AS YOU HEAD WEST. THE SNOW
WILL BE ONGOING DURING THE FRI MORNING COMMUTE ALONG WITH SOME
POTENTIAL BLOWING AND DRIFTING SNOW WITH A TIGHTENING GRADIENT. THIS
ALL JUSTIFIES AN ADVISORY FOR THE REMAINDER OF THE CWFA.
THE SYSTEM SHOULD BE MOSTLY GONE BY 00Z SAT...DIMINISHING THE
COVERAGE AND INTENSITY OF MOST OF THE SNOW. A NW FLOW WILL REMAIN
ALONG WITH DELTA T/S APPROACHING 20C AND UPPER CYCLONIC FLOW HOLDING
IN. ADDITIONAL ACCUMS ARE LIKELY ACROSS THE SW AND NW PORTION OF THE
CWFA. THE CLIPPER SYSTEM THAT WAS FCST TO COME THROUGH THE AREA ON
SAT IS NOW EXPECTED TO DIG SOUTH OF THE AREA FOR SAT. THIS WILL
ALLOW THE COLD AIR TO HOLD IN PLACE...AND LAKE EFFECT TO CONTINUE TO
BE POSSIBLE. THE FLOW WILL BECOME MORE WRLY...SPREADING THE SNOW
SHOWERS AROUND A BIT.
&&
.LONG TERM...(404 AM EST THU JAN 12 2012)
(SATURDAY NIGHT THROUGH WEDNESDAY)
LAKE EFFECT SNOW SHOWERS SHOULD BE WINDING DOWN SATURDAY NIGHT AS
WEAK SHORTWAVE TROUGH MOVES EAST FOLLOWED BY WEAK SFC RIDGING ON
SUNDAY. AFTER A BRIEF RESPITE...MORE PRECIP IS EXPECTED TO BREAK OUT
ON MONDAY AS STRONG WARM ADVECTION AND ISENTROPIC ASCENT ARRIVES.
MOISTURE APPEARS LIMITED ON MONDAY SO ANY QPF SHOULD BE LIGHT.
THERMAL PROFILES SUGGEST A MIX OR MOSTLY RAIN. GULF INFLOW ARRIVES
MONDAY NIGHT...SO HIGHER POPS ARE WARRANTED. THE ARCTIC FRONT
APPROACHES LATE MONDAY NIGHT...WITH RAIN OR MIXED PRECIP CHANGING TO
SNOW ON TUESDAY WITH FALLING TEMPERATURES DURING THE DAY.
MODEL TRENDS ARE SHOWING POTENTIAL FOR STRONG F-GEN FORCING AND
RESULTANT MESOSCALE BANDING OF SNOW ACROSS THE FORECAST AREA ON
TUESDAY AS THE ARCTIC FRONT MOVES IN AND SFC CYCLOGENESIS OCCURS
ALONG IT. THIS IS SOMETHING TO WATCH...ESPECIALLY SINCE THIS
SCENARIO COULD MEAN A RAPID FREEZE UP AND SNOW FALLING ON TOP OF A
LAYER OF ICE RESULTING IN HAZARDOUS TRAVEL CONDITIONS.
&&
.AVIATION...(645 AM EST THU JAN 12 2012)
PATCHY IFR FROM AZO TO LAN THIS MORNING WILL EXPAND IN COVERAGE AS
LOW CLOUDS MOVE IN FROM THE SOUTH AND WEST. RAIN WILL GRADUALLY FILL
IN ACROSS LOWER MICHIGAN THIS MORNING THEN CHANGE TO SNOW FROM WEST
TO EAST DURING THE AFTERNOON AND EVENING. EXPECT WIDESPREAD IFR AND
LIFR THIS AFTERNOON AND CONTINUING INTO TONIGHT AS STEADY SNOW
CONTINUES.
NORTHWEST WINDS WILL PICK UP THIS EVENING AND GUST OVER 20 KNOTS AT
TIMES TONIGHT.
&&
.MARINE...(404 AM EST THU JAN 12 2012)
GALE WARNING REMAINS IN EFFECT FOR THE ENTIRE NEARSHORE BEGINNING
THIS EVENING...AND WILL NOT BE CHANGED. WINDS WILL GRADUALLY
INCREASE THIS AFTERNOON AND EVENING AS THE GRADIENT TIGHTENS UP WITH
THE LOW STRENGTHENING A BIT TO OUR EAST. THE CORE OF THE WIND WILL
BE OVERHEAD OVERNIGHT TONIGHT. WINDS WILL ONLY SLOWLY DIMINISH BELOW
GALE FORCE LATER FRI.
&&
.HYDROLOGY...(404 AM EST THU JAN 12 2012)
NO MAJOR HYDROLOGY ISSUES ARE EXPECTED IN THE SHORT TERM WITH
LIMITED RAINFALL/RUNOFF EXPECTED. THE MAJORITY OF THE PRECIPITATION
THAT WILL FALL WILL BE IN THE FORM OF SNOW. COLDER WEATHER WILL KEEP
MUCH OF THIS FROM MELTING. EVENTUALLY AS THE COLDER AIR SETTLES IN
THIS WEEKEND...SOME ICE COULD START FORMING AFTER A COUPLE OF COLD
DAYS AND NIGHTS. THE ICE FORMATION WILL BE LIMITED A LITTLE NEXT
WEEK WITH A SHORT DURATION OF MILD AIR COMING BACK IN WITH SOME RAIN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 4 PM THU THROUGH 7 PM FRI FOR THE
LAKESHORE COUNTIES AND LAKE AND KALAMAZOO COUNTIES.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON THROUGH 7 PM
FRIDAY FOR THE REMAINDER OF THE CWFA.
LM...GALE WARNING 7 PM THURSDAY TO 5 PM FRIDAY.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: OSTUNO
AVIATION: OSTUNO
MARINE: NJJ
HYDROLOGY: NJJHazardous weather outlook, Jan 12, 5:43 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
543 AM EST THU JAN 12 2012
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
543 AM EST THU JAN 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP THIS EVENING AS
TEMPERATURES FALL BELOW FREEZING AND SNOW BEGINS TO ACCUMULATE ON
ROADS. SNOW COVERED AND ICY ROADS WILL CONTINUE OVERNIGHT.
ON LAKE MICHIGAN...NORTH GALES TO 35 KNOTS AND WAVES BUILDING TO
10 FEET WILL BRING HAZARDOUS CONDITIONS BY LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE FRIDAY AS LAKE EFFECT
SNOW SHOWERS CONTINUE.
HAZARDOUS TRAVEL CONDITIONS ARE ALSO POSSIBLE ON TUESDAY AS
TEMPERATURES PLUMMET BELOW FREEZING AND RAIN CHANGES TO SNOW.
ON LAKE MICHIGAN...NORTH GALES TO 35 KNOTS AND WAVES NEAR 10 FEET
WILL CONTINUE INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
OSTUNO
Winter Storm, Mason
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across Mason county, with highest reports of 10 to 12 inches across southern Mason county.
Winter Storm, Oceana
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across Oceana county, with highest reports of 10 to 12 inches across western Oceana county.
Winter Storm, Lake
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported across Lake county.
Winter Storm, Osceola
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Osceola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported across Osceola county.
Winter Storm, Muskegon
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Spotters reported eight to twelve inches of snow across Muskegon county.
Winter Storm, Ottawa
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Spotters reported eight to twelve inches of snow across Ottawa county.
Winter Storm, Allegan
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Spotters reported seven to ten inches of snow across Allegan county.
Winter Storm, Van Buren
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across Van Buren county.
Winter Storm, Kalamazoo
- When
- January 12, 7:00 AM EST to January 14, 7:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across Kalamazoo county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 12 to 13, 20123 deaths · 4 injured · 6 events
- Winter Storm and Winter Weather in Indiana, January 12 to 13, 20123 deaths · 15 events
- Winter Weather in Illinois, January 12, 20121 death · 5 events
- Lake-Effect Snow in Pennsylvania, January 12 to 14, 2012$450,000 · 3 events
- Lake-Effect Snow in Ohio, January 12 to 14, 2012$350,000 · 3 events
- Winter Weather in Wisconsin, January 12 to 13, 20126 injured · 20 events
- Winter Weather in Tennessee, January 12 to 13, 2012$25,000 · 29 events
- Strong Wind in Georgia, January 12, 2012$44,000 · 12 events
- Winter Weather in Kentucky, January 12, 20124 injured · 10 events
- High Wind in North Carolina, January 12 to 13, 2012$52,000 · 50 kt wind · 2 events
- Ice Storm in New York, January 12, 2012$50,000 · 2 events
- Wildfire in California, January 12 to 13, 20122 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355534, 355535, 355536, 355537, 355539, 355540, 355541, 355542, 355543.